Format

Send to

Choose Destination
See comment in PubMed Commons below
Medicine (Baltimore). 2017 Feb;96(6):e6056. doi: 10.1097/MD.0000000000006056.

Complement-mediated thrombotic microangiopathy secondary to sepsis-induced disseminated intravascular coagulation successfully treated with eculizumab: A case report.

Author information

  • 1aDepartment of Trauma and Critical Care Medicine, University of Miyazaki Hospital, Miyazaki, Japan bDepartment of General Internal Medicine, Saitama Medical University, Saitama, Japan.

Abstract

Secondary thrombotic microangiopathies (TMAs) are induced by several underlying conditions; most are resolved by treating background disease. Eculizumab is a human monoclonal antibody that blocks the final stage of the complement system and effectively treats atypical hemolytic uremic syndrome (aHUS). In this report, we present a patient with TMA secondary to sepsis- induced coagulopathy, who was successfully treated with eculizumab.A 44-year-old woman, who had no special medical history or familial history of TMAs, was admitted on suspicion of septic shock. Physical examination revealed gangrene on her soles. Blood tests revealed a decreased platelet count, disseminated intravascular coagulation (DIC), renal dysfunction, hemolysis, and infection. Although the coagulation disorder improved with intensive care, the low platelet count, elevated lactate dehydrogenase levels, and renal dysfunction persisted. Our investigations subsequently excluded thrombotic thrombocytopenic purpura and Shiga toxin-producing Escherichia coli-induced HUS. Plasma exchange only improved lactate dehydrogenase levels. We clinically diagnosed this case as atypical HUS and started eculizumab treatment. The patient's platelet count increased, her renal dysfunction improved, and the gangrene on her feet was ameliorated. The patient was discharged without maintenance dialysis therapy after approximately 3 months. Subsequent tests revealed elevated serum levels of soluble C5b-9, and genetic testing revealed compound heterozygous c.184G > A (Val62Ile) and c.1204T > C (Tyr402His) single-nucleotide polymorphisms in complement factor H.We encountered a case of complement-mediated TMA accompanied by DIC, which was successfully treated with eculizumab. Further studies are necessary to support the optimal use of eculizumab for TMA with background diseases.

PMID:
28178155
PMCID:
PMC5313012
DOI:
10.1097/MD.0000000000006056
[PubMed - in process]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins Icon for PubMed Central
    Loading ...
    Support Center